Endocrine Abstracts (2006) 11 P123

An unusual cause of jaundice

PJD Owen1, SS Lakra2, LDKE Premawardhana2, A Baghomian3, A Godkin3 & JH Lazarus1


1Centre for Endocrine and Diabetes Sciences, School of Medicine, Cardiff, United Kingdom; 2Department of Endocrinology and Diabetes, Caerphilly Miners Hospital, Cardiff, United Kingdom; 3Department of Gastroenterology, University Hospital of Wales, Cardiff, United Kingdom.


We report 2 patients with Graves’ thyrotoxicosis complicated by jaundice.

Case 1 - A 36 year old referred to the gastroenterologists with a 3-month history of general malaise, myalgia, jaundice, 4 stone weight loss and diarrhoea. A hepatitis and autoimmune liver screen were negative, bilirubin elevated at 200 umol/l, coagulation screen and ultrasound scan were normal and a liver biopsy showed cholestasis. Thyroid function tests (TFT’s) demonstrated FT4 24.8, FT3 9.8 and TSH 0.07, (TSH receptor and TPO antibodies positive). He was initiated on carbimazole his thyroid function normalised with treatment and he improved clinically, his weight increased and liver function tests normalised. He remains on a block and replace regimen and is awaiting radioiodine therapy.

Case 2 - A 32 year old man presented with relapsed Graves’ thyrotoxicosis and jaundice. He had previously been treated with carbimazole and propylthiouracil at his initial presentation both of which he was unable to tolerate. At relapse his TFT’s revealed FT4 85.5 pmol/l and TSH <0.01, bilirubin elevated at 156 umol/l. Routine autoimmune and hepatitis liver screen were unremarkable and an ultrasound scan of liver was normal. On this occasion the patient was managed symptomatically with propanolol without his anti-thyroid drugs. Subsequently his jaundice settled with improvement in both his liver function tests and thyroid function. He is awaiting definitive surgical treatment as he has declined radioiodine therapy.

Thyrotoxicosis is an uncommon cause of profound jaundice although thionamide therapy is more associated with cholestatic hepatitis with cross-reactivity between carbimazole and propylthiouracil. Cholestasis may be secondary to the toxic effects of thyroid hormone directly affecting the liver or due to the systemic effects of excess thyroid hormone having a detrimental effect on hepatic bilirubin metabolism. Further potential autoimmune mechanisms may also be involved with previous strong associations between lympocytic thyroiditis and primary biliary cirrhosis.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts